Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

methadone withdrawal what to expect

I've tried looking into it and see so much conflicting information.

For a bit of background, I've been on methadone for five years (starting MMT at age 20! ugh).  My dose peaked at 100mgs (which, in retrospect, was way too high for me, I'd nod out, though it wouldn't quite hold me until the next morning).  I'd gotten tired of constantly feeling sick (mornings have always been hell on methadone maintainence) and being on a drug (especially one with such a stigma attached to it!)  

I've been essentially detoxing off it for three years, though I did take a very large break after I went from 100 to 60 in two months and got sick (going back up to 75 afterwards).  After that I would occasionally go down slowly.  I'd say probably the last year I've been detoxing more consistently.  The quickest I've been going down is 1mg every two weeks.

I am finally down to five miligrams.  I am feeling it, though it is mild backages and RLS, mostly at night.  I honestly think this whole ordeal would have been much easier if they would have given me split doses like I asked for (my clinic wouldn't even do the serum bloodwork, they say they only like to do that for "high" doses).

I'm getting worried about going through withdrawals.  I'm a FT student and PT employee and so can't take any time off.

How bad are they?  How long do they generally last from a slow taper?  Any advice?
6 Responses
Avatar universal
hi I was on methadone for 6 1/2yr at 150mg did a fast taper 8 1/2mo to get to 1mg I jumped from there but dont recamend it tapering below 5 is misrable and mny final withdral was no worst then tapering below 5mg so jump and get a head start on your recovery.....the withdrawal is like pills except longer 7 to 10 days it is bearable and you can work threw it your just going to feel like crap foe a wile dont be afrade of it like I was its woest in our minds then it turns out to be the real kicker for methadone is the post withdrawal most people feel it to around 90 days some longer just an energy crash and lack of sleep I help most of the methadoinains that come threw here if you want my help its free for the taking there are some vitimins that can really help you now go to wallmart and pick up a 3 in 1 calcium/magnesium/zinc .....take 4 in the mornig and 4 at dinner in a few days this will cut back on the withdrawals your feeling now I can work with you getting off this stuff is ez said then done but it is totally doable hope to here back from you good luck and God bless......Gnarly  
Avatar universal
Hi, and welcome to the forum.  I went off of 15mgs. of methadone a day almost cold turkey.  The doctor gave me 14 and told me to take one a day for seven days and then quit.  To me, that's pretty much cold turkey.  Anyway, it was hard.  I missed 5 days of work.  The biggest problem was the energy loss.  I felt like I couldn't move for those five days and then I was very "sluggish" to say the least, for two to four weeks.  Everyone is different and you may or may not have the same issues.  Since you've been tapering, you already know what it feels like I would assume.  Gnarly_1 gives a lot of advice about methadone withdrawals and he will post I'm sure.  Until then, do a search in this forum and look at what he has recommended to others in our same boat.  It is totally doable.  It sounds like you have already done a lot of hard work and are on your way to letting go for good.  My last pill was 124 days ago.  One foot in front of the other.  It's worth it!  Hope this helps.
Avatar universal
Thanks for the advice and support.  I don't know anyone who has ever come off of methadone without switching to buprenorphine and only my boyfriend and parents know I'm on it, so I don't really have anyone to talk to about it.

Congratulations on 124 days justme!

I think I already have a calcium/magnesium/zinc supplement in my medicine cabinet, but either way I will try that.
Avatar universal
Oh, it won't let me edit, I don't think my clinic allows you to just quit like that without it being AMA.  If I'm just prolonging withdrawals though, I'll ask them what the fastest they will allow me to do it is.
Avatar universal
with the calcium supplement you need to take 4 in the moring and 4 at dinner time ....it will take a few days to work but it defiantly helps........Gnarly  
Avatar universal
I'm in my 15th day of withdrawals I couldn't take my head feeling so bad. I got through the physical ok. Finally yesterday I got on my knees prayed for the first time. My head started clearing up some having a little craving. But with God's help you will make it.
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.